Hail, Cochise
- When
- September 30, 2:07 PM MST to 2:15 PM MST
- Where
- Cochise County, 3.28 mi SSE of Sierra Vista
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.510, -110.270
Thunderstorms moved east or northeast across southeast Arizona. One storm produced large hail in Sierra Vista.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Thunderstorms moved east or northeast across southeast Arizona. One storm produced large hail in Sierra Vista.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 30, 9:49 AM MST, 4 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 949 AM MST FRI SEP 30 2016 .SYNOPSIS...A drying trend from the west will reduce the chance of storms today, all but eliminating them over the weekend. A trough will bring cooler air and a few showers back to the area late Monday or Tuesday. High pressure will bring dry conditions and a rapid warming trend the second half of next week. && .DISCUSSION...We remain in between major features with the strong trough digging down the west coast and high pressure through Mexico and Texas. A smaller scale weakness in the flow will be pushing across central Arizona from the west today. Actual blue skies for most areas this morning. Considerable drying above 550hPa over the past 12 hours. The beginning of that drying trend allowed enough afternoon heating to help set off an explosive thunderstorm day yesterday, but today it will start to slow things down as it eats away at our convective potential. Surface based CAPE around 1400 j/kg yesterday afternoon is down to around 250 on the 12z KTWC sounding and will probably max out around 500-600 this afternoon. Shear is down a little as well with 30+ kts yesterday down to about 20 kts this morning, but with an uptick back to around 25 kts possible by this afternoon. Overall our best thermodynamics will probably be east of Tucson today, but with plenty of solar insolation and residual moisture we will have a few echoes dotted around other areas as well. Our current forecast looks pretty good in that respect, so no updates expected this morning. Please see the previous discussion below for details beyond today. && .AVIATION...Valid through 01/18Z. Mostly clear this morning then increasing clouds with a chance of TSRA after 30/19Z. Clearing after 01/02Z. VFR through the period with brief MVFR possible near storms. Normal diurnal wind trends generally less than 12kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated showers and thunderstorms today, then generally dry conditions are expected into next week. 20-ft winds will generally be less than 15 mph through Sunday, along with normal diurnal wind trends. 20-ft winds will then increase on Monday and Tuesday of next week, as a system moves across the Great Basin and brings cooler air. && .PREV DISCUSSION...Latest models spread drier air into most of the area by Saturday. This will limit the chances of rain to far eastern sections by tonight. Thereafter, the drying trend will end the rain chances for the weekend. However, this will be short- lived as models pull moisture back into the area ahead of a low pressure system entering the Great Basin around Monday. This will lead to a brief period of rain chances Monday before the system tracks northeast into the northern Plains on Tuesday. The system will also usher in some cooler air, with high temperatures projected to drop about 8 to 10 degrees from Sunday to Tuesday. GFS model showed a dry westerly flow over the region Tuesday into next weekend. High temperatures will recover to near seasonable readings by Thursday. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 105 PM MST FRI SEP 30 2016 AZZ503-515-302115- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK- 105 PM MST FRI SEP 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL 215 PM MST... AT 103 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES SOUTH OF KITT PEAK...OR 20 MILES NORTHWEST OF ARIVACA...MOVING NORTHEAST AT 10-15 MPH. WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH HEAVY RAINFALL. LOCATIONS IMPACTED INCLUDE... ARIVACA AND JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3155 11150 3169 11163 3188 11135 3158 11120 TIME...MOT...LOC 2003Z 233DEG 9KT 3167 11150 MEYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 116 PM MST FRI SEP 30 2016 AZZ504-507-513-302100- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON- 116 PM MST FRI SEP 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 200 PM MST... AT 114 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM SOUTH OF TUCSON, ABOUT 8 MILES SOUTHEAST OF SAHUARITA...OR 12 MILES EAST OF GREEN VALLEY... MOVING NORTHEAST AT 10 MPH. THIS STORM IS GENERATING AN OUTFLOW IN EXCESS OF 40 MPH THAT IS PUSHING NORTHEAST AND EAST. LOCATIONS IMPACTED INCLUDE... SAHUARITA...SUMMIT...VAIL AND CORONA DE TUCSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3173 11083 3203 11099 3213 11066 3179 11041 TIME...MOT...LOC 2014Z 233DEG 9KT 3186 11077 MEYER
The Tucson radar (KEMX), 55 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660015.